Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 86, NWS Milwaukee, WI

August 27, 2020Columbia County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at Aug 27, 2020, 5:24 PM CDT for Columbia County, Wisconsin. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 27, 2020, 5:24 PM CDT (22:24 UTC)
Expired
Aug 27, 2020, 5:58 PM CDT
In force
34 min
Issued by
NWS Milwaukee, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Columbia County, WI

The radar

The Milwaukee radar (KMKX), 76 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 10.4 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2020-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 378 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2020-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
378 J/kg
Mixed-layer CIN
-195 J/kg
Mixed-layer LCL
1253 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

709 
WUUS53 KMKX 272224
SVRMKX
WIC021-272315-
/O.NEW.KMKX.SV.W.0086.200827T2224Z-200827T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Milwaukee/Sullivan WI
524 PM CDT Thu Aug 27 2020

The National Weather Service in Milwaukee/Sullivan has issued a

* Severe Thunderstorm Warning for...
  Northeastern Columbia County in south central Wisconsin...

* Until 615 PM CDT.

* At 524 PM CDT, a severe thunderstorm was located near Cambria, or
  14 miles east of Portage, moving southeast at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Fall River and Cambria. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4357 8901 4337 8901 4351 8925 4359 8923
TIME...MOT...LOC 2224Z 304DEG 15KT 4354 8918 

HAIL...1.00IN
WIND...60MPH
 
$$

WAGNER
1 follow-up statement
718 
WWUS53 KMKX 272258
SVSMKX

Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
558 PM CDT Thu Aug 27 2020

WIC021-272307-
/O.CAN.KMKX.SV.W.0086.000000T0000Z-200827T2315Z/
Columbia WI-
558 PM CDT Thu Aug 27 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN COLUMBIA COUNTY
IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However small hail and
gusty winds are still possible with this thunderstorm.

LAT...LON 4357 8901 4337 8901 4351 8925 4359 8923
TIME...MOT...LOC 2255Z 304DEG 15KT 4346 8902 

$$

WAGNER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 4:00 PM CDT, 1 hour 24 minutes earlier.

Area forecast discussion, Aug 27, 4:00 PM CDT, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
400 PM CDT Thu Aug 27 2020

.SHORT TERM...
(Issued 400 PM CDT Thu Aug 27 2020)

Tonight through Friday night:

There are many boundaries present across central and southern WI
this afternoon, all of which are acting as focal points for
thunderstorms. The most pronounced boundary is along a surface
front across central WI. There is another boundary just to its
south that is most active for storms at this moment. The origin of
this boundary is less certain, but it appears that it could have
come from a gravity wave somewhere up north- we've been watching
it migrate southward throughout the day. Then there's the lake
breeze boundary. Storms are firing just east of the lake breeze
boundary but right along the gravity wave boundary and then
tracking out over the lake. There is yet another boundary along
the WI/IL border that is identified by mid level clouds, but so
far only a few sprinkles developed along that one today.

We have plenty of CAPE and the shear is highest over the northern
forecast area, and that is where we are seeing the stronger
storms. Storms are tracking eastward along these boundaries, so
training storms are a concern for flash flooding where we had a
lot of rainfall on Tuesday, in the Green Lake, Fond du Lac, and
Dodge Counties.

The current storms should diminish in coverage later this evening.
Then we are expecting them to perk up again late tonight as the
low level jet develops. Severe storms with large hail and damaging
winds and flash flooding will be possible. An MCS is expected to
develop over southwest MN this evening and track into southern WI
Friday morning. This will be additional forcing to keep scattered
convection going into mid Friday morning.

We could have a lull in precip midday Friday. There is a chance
that clouds will not clear and we would not become unstable
(the 18Z HRRR suggests this). If we succeed in clearing out, we
will become very unstable with the warm moist air in place,
priming our environment for the frontal passage. The cold front
will move through late Friday afternoon through Friday evening and
trigger more thunderstorms. With the potentially unstable
environment and high shear, these have the capability to be severe
with hail, damaging winds, and tornadoes. Thus, the expanded
enhanced risk for Day 2 from SPC makes sense.

Cronce

&&

.LONG TERM...
(Issued 400 PM CDT Thu Aug 27 2020)

Saturday through Thursday:

Saturday and Sunday will be quiet and pleasant, with high
pressure in control. The high temperatures are expected to be
right around normal, in the mid to upper 70s. Dewpoints will be
in the more comfortable range as well, in the 50s. 

There is a more robust upper trough that will roll across the
Northern Plains and Great Lakes Monday afternoon and night,
although the system will be weakening as it reaches southern WI.
This will bring our next round of showers and thunderstorms to
our area. That frontal boundary may hang up across southern WI and
northern IL until Tuesday night as another upper trough swings
across, so we continue to have small chances for storms.

Cyclonic flow aloft will keep us cool through much of the week.
Small chances of showers and perhaps a rumble of thunder will
continue through this period.

Cronce

&&

.AVIATION...
(Issued 400 PM CDT Thu Aug 27 2020)

A frontal boundary over central WI and another weaker boundary
just to it south are the focus points for thunderstorms this
afternoon. Storm activity may diminish this evening but then ramp
back up late tonight through Friday mid to late Friday morning. We
may see another lull in thunderstorm activity midday Friday. The
last round of storms is expected along a cold front Friday
afternoon into the evening. Some storms may produce heavy rain and
severe wind/hail/tornado.

Cronce

&&

.MARINE...
(Issued 400 PM CDT Thu Aug 27 2020)

A front draped across central Lake Michigan will continue to be
the focus for showers and thunderstorms through Friday morning.
Low pressure tracking across central WI on Friday will bring
periods of showers and thunderstorms that will affect Lake
Michigan through Friday night.

Cronce

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...None.
&&

Visit us at weather.gov/milwaukee

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSMilwaukee
www.twitter.com/NWSMilwaukee
www.youtube.com/NWSMilwaukee
Hazardous weather outlook, Aug 27, 4:39 PM CDT, 45 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
439 PM CDT Thu Aug 27 2020

WIZ046-047-051-052-056>060-062>072-282145-
Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
439 PM CDT Thu Aug 27 2020

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Late this Afternoon and Tonight

Heat index values will be in the mid 90s to around 100 late this
afternoon and early evening.

Scattered thunderstorms are expected over the northern forecast
area, mainly along and north of a Milwaukee to Madison line into
this evening. More thunderstorms are expected in this area later
tonight with a chance elsewhere. Some of the storms may be
severe, with large hail and damaging winds the main threats.
Locally heavy rainfall will be possible as well.

.DAYS TWO THROUGH SEVEN...Friday through Thursday

Scattered to numerous thunderstorms are expected on Friday
as low pressure and an associated cold front move through. Some
of the storms may be severe, with the threat for heavy rainfall
again as well. Large hail and damaging winds will be the main
threats again, though a tornado is not out of the question.

A chance for thunderstorms will return Monday, with lingering
small chances for storms into mid-week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed at times late this afternoon into
Friday evening.

LMZ643>646-282145-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
439 PM CDT Thu Aug 27 2020

This Hazardous Weather Outlook is for the nearshore waters from
Sheboygan Wisconsin to Winthrop Harbor Illinois.

.DAY ONE...Late This Afternoon and Tonight

Scattered thunderstorms are expected into this evening with more
thunderstorms likely later tonight. Some of the storms may be
severe.

.DAYS TWO THROUGH SEVEN...Friday through Thursday

Thunderstorms are expected Friday as low pressure and an
associated cold front move through. Some of the storms may be
severe.

A chance for thunderstorms will return Monday, with lingering
small chances for storms into mid-week.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-282145-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
439 PM CDT Thu Aug 27 2020

This Hazardous Weather Outlook is for the open waters of Lake
Michigan.

.DAY ONE...Tonight

Scattered thunderstorms will affect the southern open waters of
Lake Michigan this evening. More storms are expected later tonight
with the chance spreading into the northern open waters. Some of
the storms may be severe.

.DAYS TWO THROUGH SEVEN...Friday through Thursday

Thunderstorms are expected on Friday as low pressure and an
associated cold front move through. Some of the storms may be
severe.

A chance for thunderstorms will return Monday, with lingering
small chances for storms into mid-week.

www.weather.gov/mkx

Kavinsky

In the hours before

Special weather statement, Aug 27, 3:45 PM CDT, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
345 PM CDT Thu Aug 27 2020

WIZ047-051-057-058-272130-
Dodge-Columbia-Green Lake-Fond Du Lac-

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN GREEN LAKE...
SOUTHWESTERN FOND DU LAC...NORTHEASTERN COLUMBIA AND NORTHWESTERN
DODGE COUNTIES...

At 345 PM CDT, a strong thunderstorm was located near Markesan, or 14
miles west of Waupun, moving east at 25 mph.

Winds of 30 to 40 mph and pea size hail are possible with this storm.

Locations impacted include...
Beaver Dam, Waupun, Randolph, Markesan, Brandon, Fox Lake, Alto,
Manchester, Fairwater, Friesland, Kingston, Marquette, Atwater and
Astico.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4363 8918 4375 8917 4374 8867 4343 8878
TIME...MOT...LOC 2045Z 277DEG 21KT 4367 8902

WAGNER
Special weather statement, Aug 27, 4:26 PM CDT, 58 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
426 PM CDT Thu Aug 27 2020

WIZ047-051-057-058-272215-
Dodge-Columbia-Green Lake-Fond Du Lac-

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN GREEN LAKE...
SOUTHWESTERN FOND DU LAC...NORTHEASTERN COLUMBIA AND NORTHERN DODGE
COUNTIES...

At 425 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Waupun to near Cambria. Movement was
east at 20 mph.

Winds around 40 mph and nickel size hail are possible with these
storms.

Locations impacted include...
Beaver Dam, Waupun, Mayville, Randolph, Cambria, Burnett, Fox Lake,
Friesland, Doylestown, Kekoskee, Atwater, Astico, Dalton and South
Beaver Dam.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4348 8842 4342 8914 4364 8927 4364 8925
      4367 8924 4369 8889
TIME...MOT...LOC 2125Z 285DEG 19KT 4358 8878 4357 8915

WAGNER
Special weather statement, Aug 27, 5:03 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
503 PM CDT Thu Aug 27 2020

WIZ051-272245-
Fond Du Lac-

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN FOND DU LAC COUNTY...

At 503 PM CDT, a strong thunderstorm was located over Rosendale, or 8
miles west of North Fond Du Lac, moving northeast at 20 mph.

Winds up to 40 mph and half inch hail are possible with this storm.

Locations impacted include...
Fond Du Lac, North Fond Du Lac, Rosendale, Southern Lake Winnebago,
Taycheedah, Eldorado, Van Dyne, Peebles, Johnsburg and West
Rosendale.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4384 8825 4371 8876 4384 8881 4390 8872
      4389 8841 4394 8840 4394 8835
TIME...MOT...LOC 2203Z 235DEG 19KT 4381 8865

WAGNER
Special weather statement, Aug 27, 5:13 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
513 PM CDT Thu Aug 27 2020

WIZ056>058-063-272315-
Dodge-Columbia-Sauk-Dane-

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT COLUMBIA...NORTHEASTERN
DANE...NORTHEASTERN SAUK AND DODGE COUNTIES...

At 512 PM CDT, radar indicated strong thunderstorms were located
along a line extending from Horicon to 7 miles west of Portage.
Movement was southeast at 15 mph.

Winds of 40 to 50 mph and nickel size hail are possible with these
storms.

Locations impacted include...
Watertown, Beaver Dam, Hartford, Baraboo, Waupun, Portage, Windsor,
Mayville, Columbus, Horicon, Juneau, Wisconsin Dells, Lake Wisconsin,
Deforest, Lodi, Lake Delton, Poynette, Lomira, Pardeeville and
Randolph.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4363 8840 4320 8842 4323 8960 4364 8980
TIME...MOT...LOC 2212Z 302DEG 15KT 4345 8863 4355 8962

WAGNER

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 1:38 PM CDTSpecial Marine WarningMKX25 min
Aug 27, 3:45 PM CDTSpecial Weather StatementMKXGreen Lake45 min
Aug 27, 3:51 PM CDTSevere Thunderstorm WarningMKXColumbia, Dodge, Fond du Lac, Green Lake39 min
Aug 27, 4:26 PM CDTSpecial Weather StatementMKXDodge49 min
Aug 27, 4:41 PM CDTSevere Thunderstorm WarningMKXColumbia, Dodge34 min
Aug 27, 5:03 PM CDTSpecial Weather StatementMKXFond du Lac42 min
Aug 27, 5:05 PM CDTFlash Flood WarningMKXColumbia, Dodge6 hr
Aug 27, 5:13 PM CDTSpecial Weather StatementMKXColumbia, Dodge62 min
Aug 27, 6:09 PM CDTSpecial Weather StatementMKXFond du Lac51 min
Aug 27, 6:13 PM CDTSpecial Weather StatementMKXDodge47 min
Aug 27, 6:16 PM CDTSpecial Weather StatementMKXColumbia44 min
Aug 27, 6:21 PM CDTFlash Flood WarningMKXColumbia, Dodge4 hr
Aug 27, 6:53 PM CDTFlash Flood WatchMKXColumbia, Dodge, Fond du Lac, Green Lake, Marquette, Ozaukee and 3 more19 hr
Aug 27, 6:54 PM CDTSpecial Weather StatementMKXColumbia, Sauk66 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.